Ohio, 2022

Ice Storm and Winter Storm in Ohio, February 3 to 4, 2022

February 3 to 4, 2022 · NWS PBZ · 11 events in 11 counties and zones

The combination of a deep, slow moving upper-level trough across the West Coast and a cold high pressure over the Midwest created the perfect setup for a Winter Storm/Ice Storm/flooding scenario in portions of the Ohio River Valley. The frontal boundary stalled across our County Warning Area and depending on which side of the frontal boundary you were you located you either saw heavy ice, snow,…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The combination of a deep, slow moving upper-level trough across the West Coast and a cold high pressure over the Midwest created the perfect setup for a Winter Storm/Ice Storm/flooding scenario in portions of the Ohio River Valley. The frontal boundary stalled across our County Warning Area and depending on which side of the frontal boundary you were you located you either saw heavy ice, snow, or rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 3, 12:55 AM EST, 5 minutes earlier.

Area forecast discussion, Feb 3, 12:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1255 AM EST Thu Feb 3 2022

.SYNOPSIS...
An advancing front will stall across our region early this morning
into Friday and bring a prolong period of rain, wintry mix, and snow
to the region.

&&

.NEAR TERM /THROUGH TODAY/...
Frontogenesis and jet ascent will contribute to a long duration
precipitation event that will continue with rain through the morning
hours. With the column saturated and the surface warm, and gradually
deteriorates to freezing rain as the cold front infiltrates the
area, beginning at the surface. Suitable cold air in place over the
north as the front will reach this region first before 12Z. The
mentioned frontogenesis and better mid level ascent will be most
present further to the north. Here, snow will begin to get heavy and
continue into the day. Freezing rain is likely to begin for the
morning commute in areas of central Ohio, and I 80, and it is likely
to move into the Pittsburgh area by early- mid afternoon. This will
result in a glaze of ice area wide, with the most accumulation in
southeastern Ohio. Still, many locations could see several
hundredths, and the Pittsburgh area could see nearly a tenth of an
inch of ice. This will contribute to hazardous roadways and the
potential for power outages.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
As the column cools, freezing rain will gradually transition to
sleet, and then snow. Total snow accumulations will be highest near I
80, with 6-8 inches possible, and 1-3 inches possible in Pittsburgh
once snow begins, likely by Midnight on Friday.

Support for ascent moves eastward quickly by Friday evening, and snow
showers will taper.

Isolated flooding may occur for a few counties in northern WV
due to 1.00-1.50 inches of precip expected and runoff from
melting snow.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Long range model ensembles indicate a dry stretch, with warmer
weather beginning this weekend. High temperature looks to be near the
climatological norm, in the mid 30s.

A cold low pressure system has the potential to develop next
weekend, though this remains uncertain.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Deterioration to MVFR, and eventually IFR, is expected through dawn
as rain continues to overspread the area with an approaching cold
front. FKL should see a changeover to sleet and then snow toward
morning as the front moves E. A wave of low pressure is progged to
track NE along the front Thu, maintaining IFR.

Llvl cold advection should result in a change to fzra and sleet from
NW-SE through the day, with PIT likely seeing this transition during
the aftn. MGW should be the last port in the area to transition twd
eve. Pcpn should eventually change to all snow by Thu eve/night as
the front tracks further ewd. IFR and below will likely remain in
place through the entire TAF period.

A llvl jet across the Upr OH Vly rgn should result in a LLWS
potential for several hours tonight, before its exit.

.Outlook...
Restrictions are expected Fri as snow gradually tapers off.
Restrictions are psbl again Fri night/Sat with an upr trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 10 AM EST Friday for PAZ007>009-013.
     Winter Weather Advisory from 7 AM this morning to 10 AM EST Friday
     for PAZ016-022-023-073>076.
     Winter Storm Warning from 4 AM early this morning to 10 AM EST
     Friday for PAZ014-015-020-021-029-031.
OH...Winter Storm Warning until 10 AM EST Friday for OHZ039>041-048.
     Winter Storm Warning from 4 AM early this morning to 10 AM EST
     Friday for OHZ049-050-057>059-068-069.
WV...Winter Weather Advisory from 7 AM this morning to 10 AM EST Friday
     for WVZ021-509>514.
     Winter Storm Warning from 4 AM early this morning to 10 AM EST
     Friday for WVZ001>004-012.

&&

SYNOPSIS...SHALLENBERGER
NEAR TERM...SHALLENBERGER
SHORT TERM...
LONG TERM...
AVIATION...SHALLENBERGER
Hazardous weather outlook, Feb 2, 2:37 PM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
237 PM EST Wed Feb 2 2022

PAZ016-022-023-073>076-WVZ021-509>514-031945-
Jefferson PA-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
237 PM EST Wed Feb 2 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

In addition, rainfall totals may lead to some isolated flooding
concerns on small streams. If this threat increases, a Flood Watch
may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048-PAZ007>009-013-031945-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-
237 PM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ049-050-057>059-068-069-PAZ014-015-020-021-029-031-WVZ001>004-012-
031945-
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-
Clarion-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-
237 PM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 ice storm, 4 winter storm. Local standard time, as filed.

Winter Storm, Columbiana

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Columbiana forecast zone
Reported by
Broadcast Media
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

A combination of snow and ice occurred across Columbiana County from February 3rd to 4th. Snow totals ranged between 3-6 inches, ice totals ranged between 0.10 inches to 0.40 inches.

Winter Storm, Tuscarawas

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Tuscarawas forecast zone
Reported by
CoCoRaHS
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

A combination of snow and ice occurred across Tuscarawas County; ice amounts were up to 0.3 inches, snow amounts up to 6 inches.

Winter Storm, Carroll

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Carroll forecast zone
Reported by
Unknown
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

A combination of snow and ice occurred across Carroll County.

Winter Storm, Coshocton

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Coshocton forecast zone
Reported by
Public
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

A combination of snow and ice occurred across Coshocton County; measured ice was 0.25 inches, snow was between 4-6 inches.

Ice Storm, Muskingum

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Muskingum forecast zone
Reported by
Public
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

A combination of snow and ice occurred between February 3-4th; ice amounts measured was 0.37 inches, snow amounts was around 4 to 6 inches.

Ice Storm, Noble

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Noble forecast zone
Reported by
Public
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

A combination of ice and snow occurred between February 3-4th; ice amounts was up to a quarter inch, snow amounts wasn't reported but based on surrounding counties it was probably between 4-6 inches.

Ice Storm, Guernsey

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Guernsey forecast zone
Reported by
Public
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

A combination of snow and ice occurred February 3-4th; ice amounts was near a quarter of an inch, snow amounts was between 3-6 inches.

Ice Storm, Harrison

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Harrison forecast zone
Reported by
Utility Company
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

A combination of snow and ice occurred February 3-4th across eastern Ohio. Harrison County had 34% of their area without power at one point due to ice.

Ice Storm, Jefferson

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Jefferson forecast zone
Reported by
Social Media
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

A combination of snow and ice occurred across eastern Ohio from February 3-4th. Ice measurements were up to a quarter of an inch; snow total was near 3-5 inches.

Ice Storm, Belmont

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Belmont forecast zone
Reported by
Public
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

A combination of snow and ice occurred across Belmont County February 3rd to February 4th. At least a quarter inch of ice was measured, snow totals ranged between 2-4 inches. Significant power outages also occurred across Belmont County due to ice; over 17,000 people (half the county) was without power at one point. The power outage also affected the county water supply, pumps could not direct water to the public due to the electrical issues.

Ice Storm, Monroe

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Monroe forecast zone
Reported by
Utility Company
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

A combination of snow and ice occurred February 3-4th; at one point 20 percent of the county was without power due to ice.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006463, 1008950, 1008951, 1008952, 1011272, 1011273, 1011274, 1011275, 1011276, 1011279, 1011281.